This site is intended for health professionals only!

Published on 20 August 2008

Share this story:
Twitter
LinkedIn

Diabetes drug warning after deaths

teaser

The US Food and Drug Administration (FDA) is to strengthen warnings on a diabetes medication after reports of six patients being admitted to hospital with acute pancreatitis caused by taking the drug.

Two of the patients died, while the other four are recovering, the FDA said. They are no longer taking Byetta, a drug that is administered by injection for treating adults with type 2 diabetes.

Regulators are now working with the manufacturer, Amylin Pharmaceuticals, to strengthen warnings on the product label about the risks of acute hemorrhagic or necrotising pancreatitis.

The FDA said that the number of reports of patients falling ill with acute pancreatitis after taking Byetta market now totals 36. In October last year it issued new information for healthcare professionals in which it said that “an association between Byetta and acute pancreatitis is suspected in some of these cases”.

Regulators stressed that patients should stop taking Byetta immediately if they develop signs of acute pancreatitis, which can cause nausea, abdominal pain and potentially deadly complications.

The agency said it is not advising doctors to stop prescribing Byetta altogether and will be posting further advice and alert updates as it gets more information.

Copyright PA Business 2008

FDA



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn